Rocky Mountain Journal of Mathematics

Explicit Equations of Some Elliptic Modular Surfaces

Jaap Top and Noriko Yui

Full-text: Open access

Article information

Rocky Mountain J. Math., Volume 37, Number 2 (2007), 663-687.

First available in Project Euclid: 5 June 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14J27: Elliptic surfaces 14J29: Surfaces of general type

Genus zero congruence subgroups elliptic modular surfaces surfaces of general type cusp widths semi-stable elliptic surface


Top, Jaap; Yui, Noriko. Explicit Equations of Some Elliptic Modular Surfaces. Rocky Mountain J. Math. 37 (2007), no. 2, 663--687. doi:10.1216/rmjm/1181068772.

Export citation


  • W. Barth, C. Peters and A. van de Ven, Compact complex surfaces, Ergeb. Math. Grenzgeb. (3), Springer-Verlag, New York, 1984.
  • A. Beauville, Les familles stables de courbes elliptiques sur $\PP^1$ admettant quarte fibres singulières, C.R. Acad. Sci. Paris 294 (1982), 657-660.
  • B.J. Birch and W. Kuyk, Modular functions of one variable IV, Lecture Notes in Math., vol. 476 -1975.
  • J.W.S. Cassels, Lectures on elliptic curves, London Math. Soc. Stud. Texts, vol. 24, Cambridge Univ. Press, Cambridge, 1991.
  • M. Hall, Jr., The diophantine equation $x^3-y^2=k$, in Computers in number theory (A.O.L. Atkin and B.J. Birch, eds.), Academic Press, New Tork, 1971, pp. 173-205.
  • E.W. Howe, F. Leprévost and B. Poonen, Large torsion subgroups of split Jacobians of curves of genus two or three, Forum Math. 12 (2000), 315-364.
  • Y. Iron, An explicit presentation of a $K3$ surface that realizes $[1,1,1,1,1,19]$, M.Sc. Thesis, Hebrew University of Jerusalem, 2003.
  • W.E. Lang, Extremal rational elliptic surfaces in characteristic $p$ I. Beauville surfaces, Math. Z. 207 (1991), 429-437.
  • --------, Extremal rational elliptic surfaces in characteristic $p$ II. Surfaces with three or fewer singular fibers, Ark. Mat. 32 (1994), 423-448.
  • R. Kloosterman, Extremal elliptic surfaces and infinitesimal Torelli, Michigan Math. J. 52 (2004), 141-161.
  • D. Kubert, Universal bounds on the torsion of elliptic curves, Proc. London Math. Soc. 33 (1976), 193-237.
  • R. Livné and N. Yui, The modularity of certain Calabi-Yau threefolds, J. Math. Kyoto Univ. 45 (2005), 645-665.
  • J. McKay and A. Sebbar, Arithmetic semistable elliptic surfaces, Proc. on Moonshine and Related Topics (Montréal, QC, 1999), 119-130.
  • R. Miranda, The basic theory of elliptic surfaces, Dipartimento di Matematica dell'universitá di Pisa, 1989.
  • R. Miranda and U. Persson, Configurations of $I_n$ fibers on elliptic $K3$ surfaces, Math. Z. 201 (1989), 339-361.
  • M. Nori, On certain elliptic surfaces with maximal Picard number, Topology, 24 (1985), 175-186.
  • A. Sebbar, Classification of torsion-free genus zero congruence subgroups, Proc. Amer. Math. Soc. 129 (2001), 2517-2527.
  • T. Shioda, On elliptic modular surfaces, J. Math. Soc. Japan 24 (1972), 20-59.
  • --------, Discrete moduli and integral points, Notes of lecture presented on August 11, 2002.
  • W.W. Stothers, Polynomial identities and Hauptmoduln, Quart. J. Math. Oxford 32 (1981), 349-370.